Winter Weather, Mercer
- When
- December 9, 12:00 PM EST to December 10, 12:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
The first lake effect snow event of the season occurred the afternoon and evening of the 9th, as very cold air moved across Lake Erie. Snow bands across Mercer and Venango counties produced 4 to 6 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The first lake effect snow event of the season occurred the afternoon and evening of the 9th, as very cold air moved across Lake Erie. Snow bands across Mercer and Venango counties produced 4 to 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 9, 11:49 AM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1149 AM EST Fri Dec 9 2016 .SYNOPSIS... Occasional snow showers will continue through tonight, especially north of Pittsburgh, and will taper off on Saturday. Accumulating snow is expected for much of the region on Sunday. && .NEAR TERM /THROUGH TONIGHT/... flow continue to be west to northwest coming off the lakes this afternoon, but an approaching shortwave tonight will again turn the flow more west to southwest, diminishing lake enhanced snow showers. There will be a bit of an uptick in snow showers with the shortwave overnight. Have only raised snow amounts about a half inch across portions of Mercer and Venango counties mainly this afternoon and evening. No changes to temperatures, and remainder of forecast is unchanged. && .SHORT TERM /SATURDAY THROUGH MONDAY/... By daybreak Saturday, only the extreme northern edge of the forecast area will remain near the downlake moisture plume. Will linger chance PoPs in this area for now, but little additional accumulation is expected. Surface high pressure will bring dry weather through late Saturday evening, but the next system will already be approaching from the west. A complex system will move into the region by Sunday, stretching into the new work week. Modest isentropic lift along a weak warm front will lead to the onset of snow by daybreak Sunday. Models differ slightly with the placement of this initial band, but the mean of guidance centers the highest PoPs over the northern and western counties. This boundary will be the focus for light to moderate snow through Sunday afternoon, while a system organizes in the Midwest. An amplifying upper-level trough will push the deepening surface low through the southern Great Lakes Sunday night into Monday. As the warm front lifts north, we end up in the warm sector, with strong warm air advection. A non-diurnal temperature trend will bring a change from snow to rain Monday morning, at least for the southern half of the forecast area. Guidance has been inconsistent with the track of the low, subsequent warm air advection and precipitation types. At this time, chose to be a little general with a rain/snow mix Monday morning, until finer details can be hashed out. Regardless, accumulating snow is likely from Sunday afternoon into Monday, primarily north of Pittsburgh. There is also a possibility of pockets of freezing rain in the favorable mountain locations Monday morning, where easterly flow dams up the colder air. Will carry a mention in the HWO for this system. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Any lingering shower activity behind the cold front Monday night should transition back to snow with falling temperatures. Transient high pressure will briefly lead to drier period into Tuesday. Largely zonal flow will then bring several disturbances through the latter part of next week. With significant guidance differences existing through this time, SuperBlend was relied on heavily. After near normal temperatures Monday, temperatures will drop back below normal through the end of next week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Broad upper troughing maintain mainly MVFR conditions through Saturday morning for most ports. Scattered snow showers are also expected through the evening, though the best chance of local IFR conditions should be N of I 80 where some lake enhancement should occur. Gusty W winds should also persist this afternoon with a tight pressure gradient, before diminishing this evening. Conditions should improve to VFR by Saturday afternoon as high pressure briefly builds in. .OUTLOOK... Widespread restrictions are likely Sunday and Monday, and again Wednesday, with crossing areas of low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 421 AM EST FRI DEC 9 2016 OHZ039-048>050-057>059-068-069-PAZ029-031-075-WVZ001>004-012-021- 509>511-100930- TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT- NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- 421 AM EST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ007>009-100930- MERCER-VENANGO-FOREST- 421 AM EST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LAKE-EFFECT SNOW SHOWERS ARE EXPECTED TODAY. SEVERAL INCHES OF ACCUMULATING SNOW IS LIKELY...ESPECIALLY OVER NORTHERN AREAS OF THE COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY MORNING...BRINGING ACCUMULATING SNOW BACK TO THE AREA. WINTER WEATHER ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ040-041-PAZ013>016-020>023-073-100930- CARROLL-COLUMBIANA-LAWRENCE-BUTLER-CLARION-JEFFERSON-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND- 421 AM EST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COMPLEX SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY MORNING...BRINGING A POSSIBILITY OF ACCUMULATING SNOW. WINTER WEATHER ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ074-076-WVZ512>514-100930- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-EASTERN PRESTON- WESTERN TUCKER-EASTERN TUCKER- 421 AM EST FRI DEC 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A COMPLEX SYSTEM WILL ARRIVE SUNDAY NIGHT INTO MONDAY MORNING...BRINGING A POSSIBILITY OF ACCUMULATING SNOW AND FREEZING RAIN. ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 NE COOPERSTOWN 41.57N 79.76W
12/09/2016 M3.0 INCH VENANGO PA COCORAHS
COCORAHS STATION 6 SSW HYDETOWN /PA-VN-11/.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 S CANAAN HGTS 39.06N 79.44W
12/09/2016 M1.8 INCH TUCKER WV CO-OP OBSERVER
CO-OP OBSERVER STATION CANAAN VALLEY
/CAAW2/.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 S TIONESTA 41.48N 79.44W
12/09/2016 M1.2 INCH FOREST PA MESONET
MESONET STATION TIONESTA DAM /TIOP1/.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 E FRANKLIN 41.39N 79.82W
12/09/2016 M1.1 INCH VENANGO PA CO-OP OBSERVER
CO-OP OBSERVER STATION FRANKLIN /FKNP1/. THE
DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 5 WSW OHIOPYLE 39.85N 79.59W
12/09/2016 M0.5 INCH FAYETTE PA CO-OP OBSERVER
CO-OP OBSERVER STATION CHALKHILL /CHKP1/.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EST FRI DEC 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WSW CLARION 41.19N 79.44W
12/09/2016 M0.5 INCH CLARION PA CO-OP OBSERVER
CO-OP OBSERVER STATION PINEY LAKE /CLAP1/.
THE DURATION OF THE SNOW EVENT WAS 24 HOURS.
&&
NWS PITTSBURGH PA
IRIS SYSTEMThe national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667304, 667305.